# SDR CA090204013

- Difficulty date: January 30, 2009
- Submitted: March 5, 2009
- Operation: General aviation
- Make and model: Piper PA-31T
- Aircraft time: 7,215 hours
- Engine: Pwa PT6A28
- System (JASC): 2810 · Fuel Storage
- Part: Bolt
- Condition: Loose
- Location: Fuel Cell
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

AFTER REMOVING THE AIRCRAFT FROM JACKS, I GRABBED ONTO THE RIGHT SIDE WING TIP TANK AND GAVE THE AIRCRAFT A SHAKE IN AN EFFORT TO SETTLE THE OLEO STRUTS.  IN DOING SO I NOTICED AN OBVIOUS MOVEMENT BETWEEN THE TIP TANK AND WING STRUCTURE.  I REMOVED THE FAIRINGS WHICH COVER THE MOUNTING POINTS FOR THE TIP TANK AND THEN GAVE IT ANOTHER SHAKE.  AT THIS POINT IT WAS OBVIOUS THAT THE TIP TANK MOUNTING BOLTS WERE LOOSE.  TO BE MORE SPECIFIC, THE TIP TANK IS HELD INTO PLACE BY 6 BOLTS.  ONE 4/16 INCH BOLT AT THE FORWARD END, ONE 4/16 INCH BOLT AT THE AFT END AND FOUR 3/16 INCH BOLTS IN THE CENTER WHICH ATTACH TWO (APPROX 4 INCH SQUARE) MOUNTING PLATES.  THE MOVEMENT WAS NOTED AS BEING BETWEEN THESE TWO PLATES IN THE CENTER.  REMOVED ONE OF THE CENTER BOLTS TO INSPECT FOR WEAR IN THE BOLT HOLE, NO ELONGATION WAS NOTED, AND THE BOLTS WAS RE-INSTALLED.  THE SURROUNDING STRUCTURE, BOTH ON THE WING AND ON THE TIP TANK, WAS INSPECTED WITH NO FAULTS FOUND.  ALL OF THE MOUNTING BOLTS WERE TORQUED AS PER THE MANUFACTURERS MAINTENANCE MANUAL AND THE FAIRING WAS RE-INSTALLED.  I INSPECTED THE LEFT WING TIP TANK AND THERE WAS NO MOVEMENT FOUND.  REMOVED THE FAIRING AND TORQUE CHECKED ALL OF THE MOUNTING BOLTS, ALL OF THE CENTRE (FOUR) BOLTS WERE FOUND TO BE UNDER TORQUED, BUT THE FORWARD AND AFT BOLTS WERE TIGHT.  I TORQUED THE CENTER BOLTS AND RE-INSTALLED THE FAIRINGS.  WE HAVE SCHEDULED A 50 HOUR INSPECTION INTERVAL ON THESE MOUNTING BOLTS AND WILL RE-EVALUATE THE INTERVAL AS TIME GOES ON.
